Wyoming, 2008High Wind in Wyoming, February 6, 2008
February 6, 2008 · NWS RIW · 1 event in 1 county or zone
Sustained strong southwest wind around 50 mph blew for several hours in the Green Mountains and Rattlesnake Range. A peak gust of 61 mph was recorded at Beaver Rim with Fales Rock RAWS reaching a peak of 69 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained strong southwest wind around 50 mph blew for several hours in the Green Mountains and Rattlesnake Range. A peak gust of 61 mph was recorded at Beaver Rim with Fales Rock RAWS reaching a peak of 69 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 6, 3:11 AM MST, 9 minutes earlier.
Area forecast discussion, Feb 6, 3:11 AM MST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
311 AM MST WED FEB 6 2008
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
SNOW HAS BEGUN ONCE AGAIN IN FAR WESTERN WYOMING. A SOLID AREA OF
SNOWFALL IS INDICATED OVER EASTERN IDAHO AND HAS SPREAD EAST INTO
JAC. THE TROUGH AXIS OF THE PACIFIC STORM SYSTEM THAT IS RESPONSIBLE
FOR THIS SNOW EVENT IS NOW ALONG THE OREGON IDAHO BORDER. THIS
SYSTEM SHOULD BE A QUICK MOVER. AT THE RATE THIS SYSTEM IS MOVING
EAST...THE TROUGH AXIS SHOULD CLEAR WESTERN WY BY 19Z THIS
AFTERNOON. WE SHOULD SEE LOW END ADVISORY AMOUNTS WITH THIS SYSTEM
IN FAR WESTERN WY CONSIDERING THE SPEED OF THIS SYSTEM. ONLY
ISENTROPIC DOWN GLIDE WILL BE ASSOCIATED WITH THIS SYSTEM BUT LEFT
FRONT JET MAX DYNAMICS FROM THE 155 KNOT JET WILL COME INTO PLAY
FOR A QUICK BURST OF SNOW MAINLY LATER THIS MORNING. THE ASSOCIATED
PACIFIC COLD FRONT WILL SWING ACROSS THE STATE TODAY AND SPREAD
SCATTERED SNOW SHOWERS ACROSS THE DIVIDE TO THE EAST. AROUND 1 TO 2
INCHES OF SNOWFALL WILL LIKELY FALL ACROSS JOHNSON AND NATRONA
COUNTY THIS AFTERNOON WHERE MORE ABUNDANT MOISTURE WILL BE FOUND.
THEN OUR ATTENTION QUICKLY SHIFTS TO THE NEXT UPSTREAM STORM
SYSTEM WHICH IS NOW BECOMING STRETCHED INTO A SHEARED VORT LOBE BY
THE STRONG UPSTREAM JET MAX AT AROUND 160W. THIS PACIFIC STORM
SYSTEM WILL RACE EAST TOWARD WYOMING TONIGHT. ISENTROPIC LIFT
AHEAD OF THIS SYSTEM WILL INITIATE HEAVIER SNOWFALL AFTER MIDNIGHT
TONIGHT IN THE FAR WEST. SEEDER FEEDER ACTION WILL HELP INTENSIFY
THE SNOWFALL INTENSITY BEFORE MUCH OF THE ATMOSPHERE BECOMES
SATURATED BELOW 400MB THU. WILL BE HOISTING A WINTER STORM WATCH
FOR FAR WESTERN WY WHICH WILL BE VALID FROM 06Z TONIGHT THROUGH
21Z THU FOR 12 TO 18 INCHES OF SNOWFALL FOR THE FAR WESTERN MOUNTAINS
DURING THIS TIME FRAME WITH 6 TO 12 INCHES IN THE WESTERN VALLEYS.
A FAST NORTHWEST FLOW WILL ENSUE TODAY AND CONTINUE THROUGH SATURDAY
MORNING WHICH WILL ENHANCE THE FAVORABLE NORTHWESTERLY UPSLOPE
FLOW FOR THIS REGION AS WELL. WITH THE INFLUENCE OF THE STRONG JET
OVERHEAD...THIS SNOW EVENT WILL FEATURE CONSIDERABLE BLOWING AND
DRIFTING SNOW. LATER SHIFTS MAY ALSO WANT TO CONSIDER A SNOW
ADVISORY FOR THE BIG HORN MTNS FOR THURSDAY. ADVISORY AMOUNTS ARE
ALREADY INDICATED IN THE GRIDS FOR THAT AREA AS THERE SHOULD BE
ENOUGH LEFT OVER DEEP MOISTURE FOR THAT TO OCCUR. THE ASSOCIATED
COLD FRONT WILL SWEEP SOUTHEAST THURSDAY NIGHT FOR SCATTERED SNOW
SHOWERS EAST OF THE DIVIDE.
WE WILL BE UNDERNEATH THE RIGHT FRONT QUAD OF THE 165 KNOT JET
THURSDAY. THE 700MB FLOW WILL INCREASE OUT OF THE WEST TO 60 KNOTS.
MODELS ARE INDICATING A SURFACE PRESSURE GRADIENT BETWEEN RKS AND
GCC TO BE 12MB THURSDAY. THERE IS AN INDICATION OF A MOUNTAIN WAVE
SIGNATURE ACROSS THE ABSAROKA MTNS. ALL THIS SPELLS A CONTINUATION
OF THE HIGH WIND WATCH CURRENTLY IN EFFECT FOR THE SOUTHERN WIND
CORRIDOR AS WELL AS THE ABSAROKA MOUNTAINS FOR THURSDAY AND
THURSDAY NIGHT WITH A MOUNTAIN TOP INVERSION APPARENT FOR THAT
AREA AS WELL THURSDAY MORNING BEFORE THE ATMOSPHERE DESTABILIZES.
HAVE ALSO INCLUDED WESTERN SWEETWATER COUNTY IN THE HIGH WIND
WATCH AREA. LATER SHIFTS WILL NEED TO SEE IF THE CODY FOOTHILLS
NEED TO BE INCLUDED IN THE HIGH WIND WATCH IF A MOUNTAIN WAVE
CONTINUES TO BE MORE APPARENT. THERE ARE NOW INDICATIONS THAT THIS
WIND EVENT WILL COME BACK TO LIFE ON FRIDAY AGAIN ONCE THE
ATMOSPHERE STABILIZES ONCE AGAIN WITH ANOTHER MOUNTAIN TOP
INVERSION SIGNATURE NEAR CODY DURING WHICH TIME THE H7 WEST WINDS
STRENGTHEN TO 70 KNOTS FRIDAY. WE WILL AGAIN BE UNDERNEATH THE
RIGHT FRONT QUAD OF A 160 KNOT JET FRIDAY. THE SFC PRESSURE
GRADIENT BETWEEN RKS AND GCC WILL BE 13MB.
LIGHT SNOWFALL WILL CONTINUE THURSDAY NIGHT IN THE WEST WITH AN
INCREASE IN SNOWFALL EXPECTED AGAIN IN WESTERN WY FRIDAY AS
ANOTHER PIECE OF ENERGY RACES SOUTHEAST IN THE FAST NW FLOW WITH
ANOTHER AREA OF ASSOCIATED ISENTROPIC LIFT ENHANCING THE SNOWFALL
THERE FRIDAY. LIGHT SNOWFALL WILL CONTINUE IN THE WEST FRIDAY
NIGHT WITH THE CONTINUATION OF THE FAVORABLE NORTHWESTERLY UPSLOPE
FLOW.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
A FLAT RIDGE WILL BUILD INTO THE AREA SATURDAY...AS THE MAIN
LONGWAVE TROUGH SHIFTS EAST INTO THE GREAT LAKES. MEDIUM RANGE
MODELS CONSISTENT IN HAVING AN ARCTIC AIRMASS SKIRT THE AREA
SATURDAY...AS A 1040 MB HIGH PUSHES SE OUT OF CANADA INTO EASTERN
MONTANA/DAKOTAS. THIS WILL PLAY HAVOC WITH TEMPERATURES ACROSS THE
NORTHEASTERN SECTIONS OF THE FORECAST AREA. THERE COULD BE SOME
LIGHT SNOW SATURDAY OVER THE BIGHORN MTS AND ADJACENT LOWER
ELEVATIONS OF JOHNSON COUNTY DUE TO THIS COLD FRONT. SATURDAY NIGHT
AND SUNDAY...A MOSTLY ZONAL FLOW IS EXPECTED...WITH SOME LIGHT SNOW
EXPECTED ACROSS THE WEST...MAINLY OVER THE MOUNTAINS. A LEE TROUGH
IS EXPECTED TO DEVELOP AT THE SAME TIME WHICH WILL HELP MAKE THE
WIND CORRIDOR BREEZY TO LOCALLY WINDY SUNDAY. NORTHWEST FLOW WILL
THEN DEVELOP FOR SUNDAY NIGHT THROUGH MONDAY...WITH A WEAK
DISTURBANCE MOVING ACROSS MONTANA INTO THE NORTHERN/CENTRAL PLAINS.
MOST OF THE ENERGY SHOULD REMAIN NORTH AND EAST OF THE AREA...BUT
STILL COULD SKIRT THE NORTHEASTERN SECTIONS OF THE AREA. IN
ADDITION...THIS FLOW AND ADEQUATE MOISTURE WILL FAVOR SOME LIGHT
SNOW ACROSS THE NORTHWEST MTS. THEN THE EMPHASIS SHIFTS TO A
DECENT TROUGH PUSHING INTO THE PACIFIC NORTHWEST ON TUESDAY. MEDIUM
RANGE MODELS HAVE SLOWED THIS TROUGH A BIT FROM YESTERDAYS 00Z RUNS
AND HAVE LOWERED POPS FOR TUESDAY...BUT AS THE FLOW BACKS TO THE
WEST EXPECT SOME OROGRAPHIC SNOW TO BEGIN TUESDAY. THE MAIN IMPACT
WITH THIS SYSTEM WILL BE TUESDAY NIGHT...WEDNESDAY AND BEYOND.
LOOKS LIKE THE PRECIPITATION...WILL SPILL EAST OF THE DIVIDE ON
WEDNESDAY...AS THE ASSOCIATED COLD FRONT PUSHES ACROSS THE AREA.
TEMPERATURES IN THE EXTENDED ARE EXPECTED TO BE SEASONAL TO
SLIGHTLY ABOVE AVERAGE...WHICH HAS NOT BEEN SEEN MUCH SO FAR THIS
WINTER.
&&
.AVIATION...
SURFACE WINDS WILL INCREASE ACROSS WESTERN AND CENTRAL WYOMING TODAY
THROUGH THURSDAY MORNING WITH POTENTIAL HIGH WINDS ALONG AND NEAR THE
EAST SLOPES OF THE MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM ROCK
SPRINGS TO CASPER. SNOW WILL MOVE INTO THE WEST WITH LOW STRATUS CEILINGS
AND LOW VISIBILITY DEVELOPING MOUNTAIN OBSCURATION THROUGH THE MORNING
BECOMING MORE WIDESPREAD THROUGH THE DAY WITH AREAS OF IFR TO LIFR
CONDITIONS INCREASING ACROSS THE WESTERN MOUNTAINS AND SPREADING
EAST ACROSS SOUTHERN AND EASTERN WYOMING.
&&
.FIRE WEATHER...
6 TO 10 INCHES OF SNOWFALL IS EXPECTED IN WESTERN WYOMING TODAY
ALONG WITH 3 TO 5 INCHES IN THE WESTERN VALLEYS. ANOTHER MORE
POWERFUL PACIFIC SNOWSTORM IS EXPECTED TONIGHT AND THURSDAY
ACROSS WESTERN WYOMING WHICH MAY PRODUCE 12 TO 18 INCHES OF
SNOWFALL IN THE FAR WESTERN WYOMING MOUNTAINS DURING THIS TIME
FRAME ALONG WITH 6 TO 12 INCHES IN THE WESTERN VALLEYS. 6 TO 10
INCHES OF SNOW IS EXPECTED IN THE BIG HORN MTNS THURSDAY. STRONG
WEST SOUTHWEST WINDS ARE EXPECTED FROM ROCK SPRINGS TO CASPER AS
WELL AS ACROSS THE EAST SLOPE OF THE CONTINENTAL DIVIDE THURSDAY
THROUGH FRIDAY NIGHT. 40 MPH WINDS WITH GUSTS TO 65 MPH MAY OCCUR
THURSDAY AND THURSDAY NIGHT IN THESE AREAS ALONG WITH 50 MPH WINDS
AND GUSTS TO 75 MPH IN THE ABSAROKA MOUNTAINS. THE ATMOSPHERE WILL
BECOME RATHER UNSTABLE TODAY AND AGAIN ON THURSDAY WHEN PACIFIC
COLD FRONTS TRACKING ACROSS THE AREA.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT
FOR WYZ002-019-020-028>030.
SNOW ADVISORY UNTIL 2 PM MST THIS AFTERNOON FOR WYZ001-012-013-
023-024.
WINTER STORM WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR WYZ001-012-013-023-024.
&&
SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...C.BAKER
FIRE WEATHER...LIPSON
Hazardous weather outlook, Feb 5, 4:21 PM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
421 PM MST TUE FEB 5 2008
WYZ001>020-022>030-061300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
421 PM MST TUE FEB 5 2008
...SNOW ADVISORY FOR PARTS OF FAR WEST WYOMING FROM 11 PM UNTIL 2 PM
THURSDAY AFTERNOON...
...HIGH WIND WATCH FOR THE ABSAROKA MOUNTAINS AND PARTS OF SOUTH
CENTRAL WYOMING THURSDAY THROUGH THURSDAY NIGHT...
.DAY ONE...TODAY AND TONIGHT
A WEATHER SYSTEM IS EXPECTED TO IMPACT WESTERN WYOMING TONIGHT.
SNOWFALL WILL DEVELOP ACROSS WESTERN WYOMING BY LATE EVENING AND
INCREASE AFTER MIDNIGHT TONIGHT. EXPECTED 3 TO 5 INCHES OF SNOWFALL
TO FALL IN THE WESTERN MOUNTAINS BY SUNRISE WEDNESDAY MORNING ALONG
WITH 1 TO 3 INCHES IN THE WESTERN VALLEYS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A STORM TOTAL SNOWFALL OF 6 TO 10 INCHES IS LIKELY IN THE WESTERN
WYOMING MOUNTAINS BY MID AFTERNOON WEDNESDAY...ALONG WITH 2 TO 5
INCHES IN THE WESTERN VALLEYS.
ANOTHER PACIFIC WEATHER SYSTEM IS EXPECTED TO IMPACT WESTERN WYOMING
THURSDAY INTO THURSDAY NIGHT WITH MORE SNOW IN WESTERN WYOMING .
VERY STRONG WINDS ARE POSSIBLE ACROSS THE ABSAROKA MOUNTAINS
THURSDAY AND THURSDAY NIGHT. WIND SPEEDS OF 40 TO 50 MPH WITH
GUST TO 75 MPH ARE POSSIBLE. STRONG WINDS ARE POSSIBLE IN NATRONA
COUNTY...SOUTHERN FREMONT COUNTY...AND EASTERN SWEETWATER COUNTY
THURSDAY AND THURSDAY NIGHT. WIND SPEEDS WILL BE 30 TO 40 MPH WITH
GUSTS AROUND 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW ACCUMULATIONS. THANK YOU
VERY MUCH.
TEAM RIVERTON
In the hours before
Special weather statement, Feb 5, 11:43 PM MST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1143 PM MST TUE FEB 5 2008
WYZ002-003-061000-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-
1143 PM MST TUE FEB 5 2008
...STRONG WINDS WILL CONTINUE ACROSS PARTS OF THE ABSAROKA MOUNTAINS
AND ADJACENT CODY FOOTHILLS...
STRONG WEST TO NORTHWEST WINDS BETWEEN 40 AND 50 MPH...WITH
GUSTS TO AROUND 70 MPH...WILL CONTINUE AFFECT PARTS OF ABSAROKA
MOUNTAINS...ESPECIALLY ALONG CHIEF JOSEPH HIGHWAY TONIGHT. SOME
STRONG WESTERLY WINDS...BETWEEN 25 AND 40 MPH...COULD AFFECT THE
ADJACENT AREAS OF CODY FOOTHILLS...INCLUDING HIGHWAY 120 NORTH OF
CODY.
21
High Wind, Green Mountains & Rattlesnake Range
- When
- February 6, 3:20 AM MST to 8:45 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69175.